Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Rapid City, SD

May 15, 2017Campbell County, Crook County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at May 15, 2017, 5:14 PM MDT for Campbell County, Crook County, Wyoming. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2017, 5:14 PM MDT (23:14 UTC)
Expired
May 15, 2017, 6:04 PM MDT
In force
50 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Campbell County, WY, Crook County, WY

The radar

The Rapid City radar (KUDX), 180 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 4:40 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.2 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:13 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, May 15, 2:13 PM MDT, 3 hours 1 minute before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
213 PM MDT Mon May 15 2017

.DISCUSSION...(This Evening Through Monday)
Issued at 137 PM MDT Mon May 15 2017

Cool outflow from the thunderstorms that passed through last
night, cloud cover through the morning and low level moisture have
all combined to keep temperatures cooler than the potential over
much of the region today. This has limited the instability over
western SD, delaying the onset of convection to after 00Z over
most of the area. The exception is over northeastern Wyoming were
the cap has eroded and the sfc based CAPE has risen to
1000-1500J/KG early this afternoon. With the upper low located
over the southwestern CONUS and the upper trough over the mid-
west, active southwesterly flow aloft will continue to feed
shortwave disturbances over the forecast area.

Expect to see thunderstorms develop over northeastern Wyoming in
the next couple of hours and then increase in coverage as the
first shortwave begins to affect the area. Low pressure along a
sfc boundary will drift northeastward into nern WY area late this
afternoon and evening, with drier air moving into northeast WY to
the southwest of the low. The best chances for showers and storms
and the risk for some strong to severe storms will generally be
near and to the north and east of the low over northeastern
Wyoming and northwest and central SD during the evening hours.
Hail and gusty winds will be the main threats from any stronger
storms. Showers and some T-storms will continue as the sfc low
tracks eastward across the forecast area tonight, with some
showers from far northeast WY to northwest SD Tuesday morning as
low moves into eastern SD.

Another strong shortwave will bring a chance for showers and storms
Tuesday afternoon and night. Isolated strong storms look possible
again in the afternoon and evening, especially from the Black Hills
eastward. A cold front will slide south through the area Tuesday
night and early Wednesday, bringing much cooler air for the rest of
the week.

The extended period continues to look cool and unsettles as the
upper trough drifts eastward across the Rockies and into the
plains by late in the week. The upper low within the trough will
dig southeastward into the Great Basin Wednesday and the Rockies
on Thursday, then will stall out over the Central Rockies area
late week. With the medium range models still showing a more
southern movement, the better pcpn chances Thursday into Friday
will be across southern portions of the CWA, with heavier rainfall
potential mostly staying south of the forecast area. Still a good
deal of uncertainty at this point, but the trends continue to
favor this solution right now. Could still see a bit of snow
across the higher elevations of the Black Hills and possibly into
parts of northeastern WY, mainly during the overnight and morning
hours Thursday and Friday. Temps will be below average through at
least Saturday, with highs in the 40s and 50s. Lows Thursday
night and Friday night will mostly be in the mid 30s to mid 40s,
some colder spots over northeast WY and the Black Hills. Some
frost will certainly be possible. At this time, the weekend looks
to be mainly dry with a warming trend if storm system exits the
region quickly enough, but that is no certainty right now.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1242 PM MDT Mon May 15 2017

MVFR CIGS are beginning to dissipate from NW WY to far western SD.
Thunderstorms will develop again in the mid to late afternoon,
with MVFR cig/vsby in vicinity of storms into tonight.
Additionally, MVFR CIGS will be possible across NE WY late tonight
into Tuesday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...13
Hazardous weather outlook, May 15, 11:53 AM MDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1153 AM MDT Mon May 15 2017

SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-161300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1153 AM MDT Mon May 15 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...western South Dakota...northeast Wyoming...and
the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop later this afternoon and evening.
There is a slight risk for severe thunderstorms through this
period. Large hail and storng straight line wind gusts will be
the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A series of disturbances will produce scattered thunderstorms across
the area through Wednesday. Widespread severe thunderstorms are
not expected at this time, but an isolated severe storm is
possible. A storm system may bring more widespread rain towards
the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-161300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
1153 AM MDT Mon May 15 2017 /1253 PM CDT Mon May 15 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...and western South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop later this afternoon and evening. A
isolated storm may produce large hail and strong straight line
wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A series of disturbances will produce scattered thunderstorms across
the area through Wednesday. Widespread severe thunderstorms are
not expected at this time, but an isolated severe storm is
possible. A storm system may bring more widespread rain towards
the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 15, 1:27 PM MDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
127 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND GST     6 W PARMELEE            43.32N 101.14W
05/14/2017  M81 MPH          TODD               SD   MESONET

            MAGPIE CREEK RAWS MEASURED WIND SPEED. TIME ADJUSTED BY
            RADAR SINCE SITE REPORTS HOURLY.

&&

CORRECTED EVENT DATE...EVENT TIME

MLS
Local storm report, May 15, 1:28 PM MDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
128 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND GST     6 W PARMELEE            43.32N 101.14W
05/15/2017  M81 MPH          TODD               SD   MESONET

            MAGPIE CREEK RAWS MEASURED WIND SPEED. TIME ADJUSTED BY
            RADAR SINCE SITE REPORTS HOURLY.

&&

CORRECTED EVENT DATE

MLS
Local storm report, May 15, 1:48 PM MDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
148 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 AM     TSTM WND GST     3 ESE PINE RIDGE        43.02N 102.51W
05/15/2017  M45 MPH          OGLALA LAKOTA      SD   ASOS

&&

MLS
Local storm report, May 15, 1:50 PM MDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
150 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     2 SSE PINE RIDGE        43.00N 102.53W
05/14/2017                   OGLALA LAKOTA      SD   PUBLIC

            MOBILE HOME SHIFTED FROM ITS BLOCKS AND DAMAGE TO
            OUTBUILDINGS AND SHEDS.

0239 AM     TSTM WND GST     3 ESE PINE RIDGE        43.02N 102.51W
05/15/2017  M45 MPH          OGLALA LAKOTA      SD   ASOS

0245 AM     TSTM WND GST     6 W PARMELEE            43.32N 101.14W
05/15/2017  M81 MPH          TODD               SD   MESONET

            MAGPIE CREEK RAWS MEASURED WIND SPEED. TIME ADJUSTED BY
            RADAR SINCE SITE REPORTS HOURLY.

&&

MLS
Special weather statement, May 15, 3:43 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Rapid City SD
343 PM MDT MON MAY 15 2017

WYZ054-152230-
Northern Cambell WY-
343 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 430 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Spotted Horse, or 41 miles northeast of Buffalo, moving
east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spotted Horse and Recluse.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4497 10547 4462 10542 4463 10601 4487 10602
      4488 10599
TIME...MOT...LOC 2143Z 261DEG 28KT 4473 10607

Calderon
Local storm report, May 15, 4:20 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
420 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND GST     SPOTTED HORSE           44.71N 105.84W
05/15/2017  E60 MPH          CAMPBELL           WY   TRAINED SPOTTER

            MOVED HORSE TRAILER ACROSS THE YARD

&&

ME

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:32 PM MDTSevere Thunderstorm WarningUNRFall River, Oglala Lakota58 min
May 15, 12:34 AM MDTSevere Thunderstorm WarningUNRCuster, Fall River56 min
May 15, 3:43 PM MDTSpecial Weather StatementUNR47 min
May 15, 4:11 PM MDTSevere Thunderstorm WarningUNRCampbell64 min
May 15, 5:49 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook56 min
May 15, 5:51 PM MDTSpecial Weather StatementUNRCampbell39 min
May 15, 5:59 PM MDTSevere Thunderstorm WarningUNRCampbell26 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.